Ingredient Watch List: Tocopheryl Acetate, the Potentially Irritating Form of Vitamin E

Tocopheryl Acetate

If you have read up on your vitamin E, you may recognize the word “tocopheryl” in this ingredient. Wouldn't that be something good for you?

Take anything and mix it with something else, and you can come up with something potentially harmful. That can be the case with tocopheryl acetate. The tocopheryl part is vitamin E, but the acetate comes about when the vitamin E is mixed with acetic acid.

The resulting ingredient can actually irritate your skin more than help.

It contains vitamin E, but it's been messed with in the lab.

What is Tocopheryl Acetate?

This ingredient is basically a form of vitamin E created in the laboratory. Manufacturers take natural vitamin E and add acetic acid to it.

Acetic acid is the main component of vinegar. The word “acid” means just what you'd think—it's corrosive, and attacks the skin. A simple carboxylic acid, it's used in the production of chemicals for photographic film, wood glue, and synthetic fibers and fabrics. Why would manufacturers mix perfectly good vitamin E with this irritating ingredient.

Two words: cheaper, and longer lasting. Adding the acid to vitamin E makes it last longer on the shelves. That makes it easier for manufacturers to process, ship, store, and sell their products.

What are the Concerns?

The concerns with this ingredient are first, that it can be potentially irritating to skin, causing redness, rashes, and potential allergic reactions. According to the Cosmetic Ingredient Review (CIR) of the ingredient, tocopheryl acetate helped protect against oxidative damage, but produced skin sensitizing or skin irritating effects in one animal study. A 1991 study detailed four cases of contact dermatitis caused by cosmetic creams that contained tocopheryl acetate.

The CIR, though it concluded that tocopheryl was safe for cosmetics, also noted that studies with the ingredient demonstrated some “enhancement of photocarcinogenesis,” which means it may actually encourage the carcinogenic effects of UV rays.

High doses of this ingredient have also been found in animal studies to cause tumor formation. Though that's not likely to be a concern if you're using only a little of the ingredient, as in most personal care products, the concern is the potential buildup over time. We simply don't have the necessary safety studies on this ingredient when used for several times a day over many years.

Another issue comes from the Environmental Working Group (EWG), which notes concerns regarding contamination with hydroquinone, a whitening compound. During the manufacturing process, tocopheryl acetate may be contaminated with hydroquinone, which can also cause dermatitis, increase sensitivity to UV rays, and may have potentially carcinogenic properties.

Why Take the Risk?

Of all the potentially harmful ingredients, this is probably one of the milder ones. It is vitamin E, which can have some benefits. The thing is, why not just stick with natural vitamin E? Why take the risks with tocopheryl acetate when you don't have to?

Have you had a reaction to tocopheryl acetate? Please share.

* * *

Photo courtesy Administrador Galeria Uninter via Flickr.com.

Source
Cosmetic Ingredient Review, “Final Report on the Safety Assessment of Tocopherol, Tocopheryl Acetate, Tocopheryl Linoleate, Tocopheryl Linoleate/Oleate, Tocopheryl Nicotinate, Tocopheryl Succinate, Dioleyl Tocopheryl Methylsilanol, Potassium Ascorbyl Tocopheryl Phosphate, and Tocophersolan,” International Journal of Toxicology, November 2002, Vol. 21, No. 3, suppl 51-116, http://ijt.sagepub.com/content/21/3_suppl/51.abstract.

comments (140 and counting)

EXPAND

Reader Interactions

Comments

  1. Ryan Carty says

    Hi I just wanted to comment that I put triple antibiotic cream on my lips that had tocopheryl acetate in it which Walgreens brand has. It caused severe burns to my lips where the layer of skin peeled right off my lips. It was the most painful thing I’ve ever experienced I couldn’t open my mouth for days because my lips were so cracked and sore. I called Walgreens consumer report and left a incident report and never heard anything back from them. Not even to check to see if I was ok. I probably should have went to the er unfortunately I didn’t because I didn’t think there was much they would do for me.

  2. Sarath Sasikumar says

    Hi, i had mixed extra virgin olive oil with virgin coconut oil and added some perfume oil into it to apply this mixture after shower daily. All went wrong when i read an article on benefits of vit e on skin. So purchased two strips of evion vit e 400 and popped 10 capsule of vit e into my already said oil mixture. Later 6 or 7 hours later i started itching all over body and thought it was some other thing. My sister too used my oil mixture and she too developed itching. By that time i knew what went wrong and decided to confirm it. So applied that mixture next day and same itching followed.This all happened just 3 days before and still itching persists. DONT KNOW WHAT TO DO. I will go to doctor if itching does not stop within 3 more days as i have to give body the time to completely process and eliminate accumulated and absorbed vit e. I am so terrified and will never again do anything like this in my life with any product .Will never mix anything other than naturally provided ones and will always read labels before purchasing any beauty products…..

    • Jaclyn says

      I always thought I was alone with this allergy. It’s so comforting to know that I alone have not had this freak allergy all my life.

  3. Terri says

    I just learned that I am allergic to Vit E and especially Tocopheryl last year. I am particularly bothered by lotions/perfumes/candles/oils etc. Causes burning, itching, red eyes and feels like bee stings on my skin (shower gel/bath oils). On the good side, most low end cosmetics don’t have it (have you tried to read ingredients on an eye liner pencil???).

    A lot of products don’t list the ingredient but they have it (chap stick). Most cosmetics and lip sticks/balm have Vitamin E. Some Ponds creams and Aveno do not have it.

    I have probably had this for a long time (I often couldn’t breathe in Malls during holiday seasons) but was too poor to notice. Once I could afford better products it became an issue. I have had to stop dying my hair as well as shampoo/conditioners/dye are big fans of Tocopheryl.

  4. Beth says

    I finally figured out that it was tocopherol acetate that was the common ingredient that was causing red, burning patches to form around my eyes! So glad that I now know what to avoid in future beauty products (especially since it’s also potential carcinogen!).

    • Jp says

      I found a great article on mixing aloe vera gel with Vitamin E . I tried once only and my entire face felt and looked like a burn victim after 5 minutes .. I am thankful I came across this article amd will donate or throw this type out. It has tocipheryl acetate in it..

  5. Denise says

    I recently found out I was allergic to tocopheryl after having some patch testing done. My arms began to be itchy all the time to the point I couldn’t stop itching. The patch test results showed I was allergic tocopheryl. I removed all products in my house (shampoo/conditioner, shaving gel, chap stick , neosporin, hair spray, cetaphil lotion, my eyeliner) . My itching has subsided since. Now looking back and thinking, I used to itch all the time, my face my head my neck, eyes… I chalked it up to dry skin in the winter. Hope this post helps others .

  6. Jenny says

    Interesting! I have had this same reaction to your anti-aging facial oil. Tiny bumps around my eyes….irritates and red! Is it possible I am allergic to natural vitamin e as well as the tocopherol acetate? Also, the ewg’s website lists tocopherols as possibly having the hydroquinone in it….as an impurity. Is this naturally occurring in vitamin E? Or would it be the way it was processed? Thanks for any help or advice you may have.

    • Michon Newman says

      Hi Jenny! So sorry to hear that you had a reaction to our Anti-Aging Facial Oil. Have you tried our Herbal Facial Oil for Sensitive Skin yet? That might be a better fit! 🙂

      Tocopheryl Acetate is vitamin E with acetic acid added to it, so it is technically the way it is processed. We do not use this form of Vitamin E in our products, we use a pure form that is minimally processed without any chemicals.

  7. Lis says

    all along I had no idea tocopheryl was the cause of my skin redness, it’s used in almost all cosmetics and lotions -organic as well. I now only use pure shea butter and I’ve been searching for a cosmetic. A few days after not using anything with tocopheryl my skin isn’t as red and irritated. You have to read each ingredient in products!

  8. Susan Foust says

    Was proscribed large doses of vitamin e for my liver. After a few months, I guess there was a build-up in my system. Started getting what looked like chigger bites on my body and severe atopic dermatitis between fingers and toes and on palms of my hands. Miserable.

Leave a Reply

Your email address will not be published. Required fields are marked *